Nytol overdose

Definition 
Poisoning from an overdose of diphenhydramine.

Poisonous Ingredient 
Diphenhydramine

Where Found 

     
  • Nytol  
  • Benadryl  
  • AllerMax  
  • Sleep-eze  
  • Banophen

Note: This list is not all inclusive.

Symptoms  

     
  • Body as a whole       o Unsteadiness       o Tremor       o Convulsions       o Flushed skin  
  • Eyes, ears, nose, and throat       o Dilated pupils  
  • Heart and blood vessels       o Rapid heartbeat  
  • Nervous system       o Coma       o Excitation       o Drowsiness       o Nervousness       o Hallucinations       o Disorientation       o Delirium

Home Treatment 
Call Poison Control Center for appropriate treatment.

Before Calling Emergency 
Determine the following information:

     
  • The patient’s age, weight, and condition  
  • Name of product (as well as the ingredients and strength if known)  
  • The time it was swallowed  
  • The amount swallowed

Poison Control, or a local emergency number 
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control Centers for telephone numbers and addresses. Take the container with you to the emergency room.

What to expect at the emergency room 
Some or all of the following procedures may be performed:

     
  • Use gastric lavage.  
  • Treat the symptoms.  
  • Activated charcoal.

Expectations (prognosis) 
If the patient survives the first 24 hours, recovery is likely. Few patients actually die from an antihistamine overdose.

Johns Hopkins patient information

Last revised: December 8, 2012
by Armen E. Martirosyan, M.D.

Medical Encyclopedia

  A | B | C | D | E | F | G | H | I | J | K | L | M | N | O | P | Q | R | S | T | U | V | W | X | Y | Z | 0-9

All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.